Ask a doctor

Help for Droopy Eyes from Botox

I had Botox done on my forehead almost 2 weeks ago. 2nd day I noticed the droopy eyes, but now one eye is getting better and the other eye is getting worse. and the vision in the worse eye seems to be affected too. They want me to come in to see if they can fix it, but i'm really nervous about that. I look like I've had a stroke.

Doctor Answers (13)

Droopy eyelid is very technique dependent

+5

Nancy,

In the early clinical trials of Botox® done by Allergan, Inc., the incidence of drooping lid or ptosis was 3.2 percent. It was found to be very technique dependent. In other words, some practitioner’s had a much higher incidence while others had very little.

Fortunately, the effects of Botox do not last forever and often in these cases will get much better in a few weeks.

In the meantime, the ptosis (drooping lid) you are currently experiencing may be responsive to treatment with apraclonidine 0.5% eyedrops, one three times per day until the drooping is gone. These are only available with a prescription so you would need to consult a doctor. There are some contraindications (reasons you should not use the drop) such as if you had cardiovascular disease, chronic renal failure, raynaud’s disease, and others. The most come side effect is an allergic type reaction. You might experience itching, redness, and swelling of the eyelids. If this occurs, you should stop the drop. Surgery is generally not advised for a short term, Botox induced ptosis.


Portland Oculoplastic Surgeon
5.0 out of 5 stars 2 reviews

Droopy eyelids after Botox injection

+3

Droopy eyelids after Botox injection is a very rare, but troubling side effect.  It has been demonstrated to be dependent on the injector and the technique used.  There are some rules and guidelines when injecting that can help decrease the potential of this happening, which is why you should only have Botox injected by someone with intimate familiarity with the anatomy of the skin and face.  In cases of eyelid drooping, alphagan or lodipine drops can be effective in helping treat the droopy eye until the eyelid muscles start working better in a few (4-8) weeks.  Vision changes are unlikely to be caused by Botox.  I would be evaluated by your doctor to determine what potential treatments are available.

Good luck!

P. Daniel Ward, MD
Salt Lake City Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

Treatment of droopy eyelid after botox

+2
When a droopy eyelid occurs after a Botox treatment, there is treatment for it. Apraclonidine 0.5% drops, neosynephrine hydrochloride 2.5% or brimonidine 0.1% can be used. Additionally, the great thing about Botox is that after 3 months it just wears off. Sincerely, Martin Jugenburg, MD

Martin Jugenburg, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 135 reviews

You might also like...

Botox and droopy eyelids

+2

Botox can sometimes cause a droopy eyelid. This resolves with time but in the meantime an eyedrop (iopodine) can be used to lift the eyelid. The droopy will get better over the next couple weeks. I would have an ophthalmologist check your vision because botox does not affect the optic nerve. Occasionally patients can get double vision which can create a small blur when both eyes are open. Also the droopy eyelid can cause small changes in the need for glasses and create astigmatism. The important thing is that this is all reversible.

Chris Thiagarajah, MD
Washington DC Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Prescription eyedrops will help til droopiness goes away

+2

Botox or Dysport injections to the frown lines can cause droopiness of the upper eyelid. This is very rare in experienced injectors (I've been doing it for 20 years, my physician assistant - P.A. - for 10 years). The risk of eyelid drooping may be increased with the use of Dysport instead of Botox, as Dysport is reported to spread more.

Eyelid drooping occurs when the medicine goes into the muscles that are responsible for opening the eye (orbicularis oculi), instead of the frown muscles (corrugator and procerus muscles).

Temporary treatment is available in the form of a prescription eyedrop that will stimulate the muscle and raise the lid. Normally, the eyelid droopiness resolves in 2-3 weeks, so hopefully you're almost fully recovered. The recovery time will depend, though, on how much Botox actually migrated into that muscle.

If you are uncomfortable going back to your doctor or want a second opinion, you can see an oculoplastic surgeon (www.asoprs.org to find one near you).

Jonathan Hoenig, MD
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 32 reviews

Botox for Droopy Eyes

+1

 It's not unusual for patients with transverse forehead wrinkles and vertical frown lines to undergo treatment with botox. Unfortunately, the botox can sometimes migrate and effect the surrounding structures. When botox migrates in an inferior direction, the elevators of the eyelid can be effected which causes the eyelids to droop. This occurs in about 1 to 3% of patients undergoing botox injections and appears to be related to the technical skill of the injector. 

In someone who has developed eyelid droop and looks like they've had a stroke, paralysis of the eyelid elevator is the most likely cause. In most cases, this problem will spontaneously resolve in 4 to 8 weeks, but variations occur depending on the amount of botox given and the strength of the underlying muscle.

When patients are unwilling to wait for spontaneous resolution, several options are available. These include eye drops, which partially reverse the impact of botox. These include the eye drops alphagen and lopidine. Both are associated with excellent clinical responses and high levels of patient satisfaction.

If you've developed eyelid sag following botox, it's important to consult your plastic surgeon. With these eye drops, this problem can usually be satisfactorily addressed.

Richard J. Bruneteau, MD
Omaha Plastic Surgeon
5.0 out of 5 stars 74 reviews

Droopy eyelids from Botox

+1
 It is critically important to make sure the injector places the Botox in the correct anatomical position the muscles of expression that are hyper-dynamic . On  rare occasions Botox effect will migrate to the incorrect muscle group. When this occurs, there are some prescription eyedrops they can help raise the eyelid to help negate the droopiness from the Botox effect. The good news is that the droopiness of the eyelid is only temporary and will return in approximately 2-3 months

William Portuese, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 55 reviews

Droopy eyes really can be a drag...

+1

but it's important to decide if the droopiness is from the lids or from the brows...droopy lids are a much less frequent problem...even without treatment it tends to go away in 2-3 weeks...that's the good news and when the lids are at fault treatment with a variety of drops regularly provides rapid relief...aproclonidine, brimonidine, and neosynephrine eyedrops are the standard options...and possibly visine may provide some more limited benefit...and if the problem is that the brows drooped...then sometime it's possible to get an injection into the sides of the brow to get some elevation...and if the area between your eyes wasn't treated, then injecting this area may also help...

Ken Landow, MD
Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

Droopy eye lids from Botox

+1
Droopy eyelids from Botox can occur from placement of the injections. There are eye drops that can visually make you look better. The droop invests should wear off after approximately three months. It is statistically speaking a possible and unfortunate side effect of Botox but not one that is permanent.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

Droopy Eyes From Botox

+1

Droopy eyes from Botox is a relatively common occurrence.  And it is also temporary. Usually if the droopiness has occurred within 3-4 days after your treatment,  it is likely to take about 3 or 4 weeks to dissipate. A more immediate option can include eyedrops such as alphagan or lodipine can stimulate the muscles that keep the eyes open.

Botox should not have an effect on vision. You may want to see a different specialist for this.  


 

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.